MAUDE Adverse Event Report: COOK INC ENTUIT START INITIAL PLACEMENT GASTROSTOMY SET; KNT TUBES, GASTROINTESTINAL

COOK INC ENTUIT START INITIAL PLACEMENT GASTROSTOMY SET; KNT TUBES, GASTROINTESTINAL
Model Number N/A
Medical Device Problem Code Difficult To Position (1467)
Health Effect - Clinical Code Death (1802)
Date of Event 07/18/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, during the procedure, it was not possible to position the dilator with the peelaway sheath adequately.As a result, the gastrostomy was not placed within the stomach.A computed tomography (ct) scan was performed post procedure to confirm that the stomach was perforated, and to confirm the presence of pneumoperitoneum.The decision was then made regarding the patient "to treat conservatively and make comfortable until death." the product is not available for return.
 
Additional Manufacturer Narrative
Corrected information: reported to the fda: unknown.Report source: foreign, user facility, company representative.Additional information: weight: (b)(6).Concomitant device: coreflo 16fr.Gastrostomy tube, terumo 0.035 wire, a boston scientific c1 catheter and a boston scientific amplatz; super stiff wire.Preamendment.Additional information: additional information was received by the customer on 02oct2017 for clarification on specifically why it was not possible to position the dilator with peel-away sheath adequately.It was stated that, "due to the need for serial dilation to make tract big enough to accommodate the gastrostomy tube, the air insufflation of the stomach is decreased each time one of the dilators is removed.This means that when the peel-away sheath and it¿s dilator are inserted, the guide wire can be flicked out of the stomach and make them impossible to place properly.¿ therefore, it is possible that the guide wire was not inserted far enough into the patient¿s stomach or the sheath/dilator snagged the wire guide upon sheath/dilator insertion.This could have led to the wire guide exiting the stomach, making it difficult to advance/properly place the sheath with dilator.Additionally, it is possible that an insufficient number of suture anchors were placed to secure the stomach to the wall, making for difficult access.An unsmooth transition between the sheath and dilator could have also contributed to a difficult insertion and/or positioning." it was also reported that the patient was being given nutrition via tpn both prior to and after this procedure.The death of the patient occurred 3 days after the procedure.The physician did not state the cause of death.Investigation summary: a review of the complaint history, instructions for use(ifu), device history record, specifications, documentation, drawing, quality control and manufacturing instructions of the device were conducted during the investigation.Ifu cautions that imaging guidance is recommended during product use and to ensure, prior to use, that the gastrostomy device to be used will fit through the lumen of the peel-away sheath.The ifu also states to, "advance the wire guide far enough to ensure the flexible portion of the wire guide is within the stomach, well past the insertion tract.Activate the hydrophilic coating on the dilators by wiping them with a gauze sponge soaked with saline.Once the final dilator is removed, insert the appropriately sized peel-away sheath and dilator over the wire guide, while maintaining wire guide position.Confirm endoscopically or fluoroscopically that the distal end of the peel-away sheath introducer is through the percutaneous tract and positioned within the stomach." complaint sample evaluation was not performed since no product or imaging was returned to assist with this investigation.If the complaint device becomes available for investigation, the device will be evaluated and the file will be updated at that time.There was no evidence to suggest the product was not made to specifications.A review of the device history record found no non-conformances associated with the complaint device lot number.It should be noted there were no other reported complaints for this lot number.Based on the current information, there is no conclusive cause for the patient¿s death.Based on the current information, there is no conclusive cause for the stomach perforation.Based on the current information, there is no conclusive cause for the inability to place the dilator with peel-away sheath.However, it is feasible to suggest the inability to place the dilator/sheath is user technique, procedure, human anatomy, cook device failure or other device failure related.However, appropriate measures have been initiated to address this failure mode.The quality engineering risk assessment for this failure mode was reviewed and it was determined that further risk reduction is recommended.The appropriate personnel will be notified and we will continue to monitor for similar complaints.

Brand Name
ENTUIT START INITIAL PLACEMENT GASTROSTOMY SET
Common Device Name
KNT TUBES, GASTROINTESTINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6831858
Report Number1820334-2017-02790
Device Sequence Number13632714
Product Code KNT
UDI-Device Identifier00827002344433
UDI-Public(01)00827002344433(17)200428(10)7872084
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberIPSG-M
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2017
Supplement Date Received by Manufacturer12/20/2017
Initial Report FDA Received Date08/30/2017
Supplement Report FDA Received Date01/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age80 YR
Patient Weight26